Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/5147
Type: Journal article
Title: A conditional likelihood approach to residual maximum likelihood estimation in generalized linear models
Author: Smyth, G.
Verbyla, A.
Citation: Journal of the Royal Statistical Society, Series B (Methodological), 1996; 58(3):565-572
Publisher: Wiley
Issue Date: 1996
ISSN: 0035-9246
Statement of
Responsibility: 
Gordon K. Smyth and Arunas P. Verbyla
Abstract: Residual maximum likelihood (REML) estimation is often preferred to maximum likelihood estimation as a method of estimating covariance parameters in linear models because it takes account of the loss of degrees of freedom in estimating the mean and produces unbiased estimating equations for the variance parameters. In this paper it is shown that REML has an exact conditional likelihood interpretation, where the conditioning is on an appropriate sufficient statistic to remove dependence on the nuisance parameters. This interpretation clarifies the motivation for REML and generalizes directly to non-normal models in which there is a low dimensional sufficient statistic for the fitted values. The conditional likelihood is shown to be well defined and to satisfy the properties of a likelihood function, even though this is not generally true when conditioning on statistics which depend on parameters of interest. Using the conditional likelihood representation, the concept of REML is extended to generalized linear models with varying dispersion and canonical link. Explicit calculation of the conditional likelihood is given for the one-way lay-out. A saddlepoint approximation for the conditional likelihood is also derived.
Keywords: Conditional Likelihood; Exponential Dispersion Model; Modified Profile Likelihood; One-Way Lay-Out; Residual Maximum Likelihood; Restricted Maximum Likelihood; Saddlepoint Approximation
Rights: © 1996 Royal Statistical Society
RMID: 0030006361
Published version: http://www.jstor.org/stable/2345894
Appears in Collections:Statistics publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.